Thunderstorm Wind, Albemarle
- When
- July 17, 2:14 PM EST
- Where
- Albemarle County, Crozet
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.070, -78.700
Multiple trees were blown down in Crozet.
On July 17th, the remnant circulation of Barry moved into Pennsylvania with a surface pressure trough out ahead of it over the Mid-Atlantic. Out ahead of the circulation, a hot, humid, and unstable air mass was in place, and this helped to initiate scattered to numerous showers and thunderstorms in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
On July 17th, the remnant circulation of Barry moved into Pennsylvania with a surface pressure trough out ahead of it over the Mid-Atlantic. Out ahead of the circulation, a hot, humid, and unstable air mass was in place, and this helped to initiate scattered to numerous showers and thunderstorms in the afternoon. Some of these thunderstorms became strong to locally severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 17, 9:19 AM EST, 4 hours 55 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1019 AM EDT Wed Jul 17 2019
.SYNOPSIS...
The remnants of Barry will move eastward across Pennsylvania
through tonight, then slowly drift into the western Atlantic on
Thursday. High pressure will build over the southeastern United
States Friday through the weekend. A cold front will approach
from the Great Lakes and Pennsylvania early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Mostly sunny skies across the area this morning, providing
plenty of insolation for both heat buildup as well as convective
development. General thought process remains unchanged, and left
previous, unedited discussion below. A modified 12Z LWX RAOB
depicts unstable low-layers, but MLCAPE not quite at 1000 J/kg
due to mid-level temps. Do believe that shear will increase and
temperatures aloft should decrease slightly providing a better
convective environment, but timing these features suggest a
timeframe of mid-late afternoon into early evening. Have made
that adjustment in the database.
Previous discussion...
Today is expected to be a few degrees hotter than yesterday.
850/925 hPa temperatures are progged to have risen about 1-2 C
from 24 hours ago, hence the expectation of hotter surface
temperatures. There is just a pinch more wind (albeit pretty
light) out of the southwest, and that may help dew points drop
to around 70 or into the lower 70s, instead of holding in the
mid 70s (where they are starting out this morning). The
combination of heat and humidity is expected to result in heat
indices of around 105 in the I-95 corridor, where a Heat
Advisory remains in effect. Further west, heat indices in the
upper 90s to around 100 are expected, just shy of headline
criteria but still hot nonetheless.
As the remnant circulation of Barry drifts into Pennsylvania
this afternoon and evening, a surface pressure trough is
expected to sharpen out ahead of it over the Mid-Atlantic. Given
the hot, humid and unstable airmass in place, this should be
enough to initiate scattered to numerous showers and
thunderstorms this afternoon, congealing into loosely organized
clusters (thanks to modest mid-level flow approaching 30 kts),
then pushing eastward this evening. A (very) weak cold front is
expected to drop out of Pennsylvania this evening, and this may
provide additional focus across northern/northeastern Maryland.
Given high humidity, heavy rainfall is possible in any
thunderstorm. See hydro section below for the heavy rain
threat. Thunderstorms may also tap into mid-level flow and
become organized enough to produce isolated damaging downburst
winds later this afternoon into this evening.
Shower and thunderstorm activity should diminish after midnight
with the loss of heating and as better forcing scoots off toward
the northeast.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
More cloud cover is expected Thursday as a surface front tailing
behind Barry's remnants slowly drops into the area and weakens.
This should lead to earlier initiation of showers and a few
thunderstorms, albeit less widespread than Wednesday given
expected weaker forcing and slowly lower temps/humidity.
Heat indices may approach 100 on Thursday, but current
expectation is that they will largely fall just shy of
criteria (which is 100 west of the Blue Ridge and 105 east of
the Blue Ridge).
Low-level airmass warms appreciably on Friday. 850/925 hPa temps
of 25/30 C respectively still look likely, which would result in
surface temperatures in the upper 90s to around 100. This
combined with humid air in place (dew points likely mixing into
the upper 60s to around 70) would result in heat indices of 100
to 110 during the afternoon hours. Excessive Heat Watches may be
needed for Friday into the weekend by later today or tonight,
especially given the prolonged nature of the threat of dangerous
heat. Of note, the heat index in urban areas (i.e. DC/Baltimore)
may not drop below 90 at night with high dew point air pooling
near the tidal Potomac River/Baltimore Inner Harbor and ambient
air temperatures holding in the lower 80s through the night. All
of these factors point to a potentially dangerous heat event
Friday through the upcoming weekend.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Our prolonged stretch of hot and humid conditions will continue
through the weekend. Conditions will turn more active early next
week, leading up to an eventual break from the heat and humidity by
the middle of next week.
On Saturday, an extensive, zonally elongated ridge will be in
place across much of the CONUS. An extremely hot and humid airmass
will be in place beneath the ridge, with much of the eastern two-
thirds of the CONUS experiencing well above normal temperatures.
Locally, a weak anticyclone at 500 hPa embedded within the larger
ridge will become centered nearly overhead. Subsidence in the
vicinity of this feature should limit coverage of showers and
thunderstorms, but a few thunderstorms can't be ruled out in
response to daytime heating, especially over the higher terrain. The
main story weatherwise will be the heat. 850 hPa temps are forecast
to soar to 23-25 C by Saturday afternoon, which should translate to
high temperatures around or possibly just above 100 degrees for
lower elevation locations. Conditions will also be humid, with
dewpoints around 70. This will lead to heat indices potentially
approaching or exceeding 110. Heat Advisories or Excessive Heat
Warnings will likely be needed for much of the area.
The ridge will begin to buckle a bit on Sunday to our north, but
we'll still be entrenched well within the core of the hot and humid
air. Temperatures will be a degree or two cooler, with highs in the
upper 90s to near 100, with dewpoints once again around 70. As a
result, Heat Advisories or Excessive Heat Warnings will likely be
needed once again. With slight height falls as the ridge starts to
weaken, coverage of afternoon thunderstorms may be slightly higher
compared to Saturday. However, overall coverage is expected to
remain low, and predominantly confined to higher elevation areas or
along the bay breeze.
On Monday, a fairly impressive trough by late July standards will
dig southward across eastern portions of the CONUS, driving a cold
front southward toward our area. In advance of the approaching
trough and it's associated cold front, showers and thunderstorms are
expected to develop Monday afternoon. With ample instability in
place ahead of the front, and 20-35 knots of 0-6 km shear in
association with the approaching trough, some of the storms could be
on the stronger side. With precipitable water values in excess of 2
inches, any storms that form could produce very heavy rainfall as
well, potentially leading to a threat for flash flooding.
Tuesday's weather will be dependent on the southward progression of
the aforementioned surface front. Although it's likely that the wind
shift and thermal boundary (what many would call the front) will be
situated to our south, dry advection will still be ongoing well to
the north of the wind shift. It's possible that the "front" is
to our south, but we still have moisture rich air in place
(dewpoints around 70). However it's also possible that the front
drives further south, allowing the drier air to work in at the
surface. Afternoon showers and thunderstorms will be possible where
the moisture rich air is still in place. As a result the highest
chances for storms will reside further to the south, where they'll
be situated closer to the front. By the middle of next week much
cooler and drier air is expected to work into the region.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Mainly VFR expected into the afternoon. Shower and thunderstorm
development is likely, but specific time/place of restrictions
is tough beyond a few hours with thunderstorms. Any thunderstorm
will likely drop conditions to IFR or possibly lower given
humid airmass and heavy rain potential. Gusty winds are possible
in and near thunderstorms, as well as frequent lightning.
Current TAF timing already leaning on late afternoon/evening.
Patchy fog is possible tonight, especially in areas that receive
heavier rain this afternoon and evening, but the threat should
be tempered by the presence of mid level cloud cover.
Showers and a few thunderstorms are possible again Thursday,
though should be less widespread. Winds today through Thursday
will generally be SW AOB 10 kts, except this afternoon when a
few gusts to near 20 kts are possible, higher in stronger
thunderstorm clusters.
Mainly VFR but very hot and humid Friday.
Prevailing VFR conditions are expected this weekend. However, brief
reductions to sub-VFR conditions will be possible in association
with any thunderstorms that move over the terminals.
&&
.MARINE...
SCA later this afternoon into this evening with tightening SW
gradient. Synoptically marginal, but convection/outflow will
enhance gusts during this time. Otherwise, sub SCA conditions
expected through Friday.
Sub-SCA level winds are expected on in light southerly flow this
weekend. Thunderstorms will be possible over the waters each
afternoon this weekend. Special Marine Warnings may be needed for
any of the stronger storms that move over the waters.
&&
.HYDROLOGY...
High PWATs near 2 inches and deep warm cloud layer depths will
contribute to a heavy rain threat. Storm motions should be quick
enough to preclude a more widespread flash flood risk, but mid
level flow roughly parallel to a southward dropping front this
evening may enhance the threat somewhat over northern and
northeastern Maryland.
&&
.TIDES/COASTAL FLOODING...
Tides are running a bit above normal, and with general southerly
flow over the next 24 to 36 hours, this trend should continue.
Though elevated, tides should remain below minor thresholds.
&&
.CLIMATE...
As of 4:40 this morning, the temperature at Washington Dulles
International Airport (IAD) had so far only dropped to 77
degrees. The record daily warm low temperature for July 17th is
75 degrees, set back in 1988.
The record daily warm low temperature for IAD for July 18th is
74 degrees, set in 2005 and 1969.
As a reference, here are the warm temperature records for
Friday through this weekend:
Record Daily High Temperatures
Jul 19 Jul 20 Jul 21
DCA 102 (1930) 106 (1930) 104 (1926)
BWI 103 (1930) 102 (1930) 104 (1930)
IAD 98 (1977) 101 (1980) 101 (1991)
Record Daily Warm Low Temperatures
Jul 19 Jul 20 Jul 21
DCA 81 (1930) 82 (2015) 82 (1987)
BWI 80 (1942) 80 (1930) 83 (1930)
IAD 77 (2013) 75 (2015) 77 (1987)
Highest July Temperatures
Highest Max Warmest Low
DCA 106 (7/20/1930) 84 (7/24/2011, 7/23/2011, 7/16/1983)
BWI 107 (7/10/1936) 83 (7/21/1930)
IAD 105 (7/22/2011) 78 (7/24/2010, 7/8/2010)
All-time Highest Temperatures
Highest Max Warmest Low
DCA 106 (7/20/1930, 8/6/1918) 84 (7/24/2011, 7/23/2011, 7/16/1983)
BWI 107 (7/10/1936) 83 (8/5/1930, 7/21/1930, 6/6/1925)
IAD 105 (7/22/2011) 79 (8/8/2007)
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ011-013-014-
016>018-504-506-508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ052>057.
WV...None.
MARINE...Small Craft Advisory from 3 PM this afternoon to midnight EDT
tonight for ANZ530>543.
&&
SYNOPSIS...DHOF
NEAR TERM...HTS/DHOF
SHORT TERM...DHOF
LONG TERM...KJP
AVIATION...HTS/DHOF/KJP
MARINE...DHOF/KJP
HYDROLOGY...DHOF
TIDES/COASTAL FLOODING...DHOF
CLIMATE...DHOFHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 510 AM EDT Wed Jul 17 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-180915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 510 AM EDT Wed Jul 17 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight A Heat Advisory is in effect for the entire area from 11 AM late this morning until 8 PM this evening. Thunderstorms may be capable of producing isolated damaging wind gusts or instances of flooding this afternoon and evening, especially over northern and northeastern Maryland. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat indices may approach 105 degrees Thursday afternoon. Dangerous heat and humidity are likely Friday through Sunday across the entire area. Heat indices of 110 to 115 degrees are possible during the afternoon and evening hours each day, and heat indices may hold in the 80s and 90s at night. If the prolonged heat and humidity is realized, it will become a significant threat to anyone exposed to the heat for an extended period of time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-180915- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 510 AM EDT Wed Jul 17 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight A Heat Advisory is in effect for southeastern Howard and southeastern Montgomery Counties in Maryland from 11 AM late this morning through 8 PM this evening. Thunderstorms may be capable of producing isolated damaging wind gusts or instances of flooding this afternoon and evening, especially over northern and northeastern Maryland. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat indices around 100 degrees are possible Thursday afternoon. Dangerous heat and humidity are likely Friday through Sunday across the entire area. Heat indices around 105 to 110 degrees are possible during the afternoon and evening hours each day, especially in the Valleys and east of the Blue Ridge Mountains. If the prolonged heat and humidity is realized, it will become a significant threat to anyone exposed to the heat for an extended period of time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DHOF
The Sterling radar (KLWX), 146 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
19 thunderstorm wind. Local standard time, as filed.
Multiple trees were blown down in Crozet.
Multiple trees were blown down in the Hickory Ridge Farm neighborhood. A tree was also blown down at the intersection of Markwood Road and Buck Mountain Road. A tree was blown down at the intersection of Markwood Road and Flintrock Way. Another tree was blown down near the intersection of Thomfordson Lane and Advance Mills Road.
Two reports of trees down in Chester Gap were received.
A tree was blown down on St. Louis Road.
Large tree limbs were reported down blocking Freemans Ford Road.
Multiple trees were reported down in the Warrenton area.
A tree was blown down on VA-7 eastbound before US-15.
A tree was blown down on Old Dumfries Road.
Compton Road at Bull Run Post Office Road was partially blocked due to a downed tree.
A downed tree was blocking the roadway in the 15000 block of Compton Road. Lee Highway at White Post Road was also partially blocked due to a downed tree.
The 14000 block of Conference Center Drive was partially blocked due to a downed tree.
Multiple trees were blown down in the Montclair area.
Multiple trees were reported down in the Fair Oaks area.
Several trees were blown down alongside VA-267 Dulles Toll Road between Wolf Trap and Reston.
A tree was blown down blocking the 3700 block of Prosperity Avenue.
Multiple trees were blown down in West Springfield. Multiple trees were also blown down in the Franconia area.
Three reports of trees down in McLean were received.
A wind gust to 52 knots (60 mph) was measured near Occoquan.
A tree was blown down on George Washington Memorial Parkway after Tulane Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844072, 844073, 844074, 844075, 844076, 844078, 844079, 844080, 844081, 844083, 844084, 844085, 844086, 844087, 844088, 844090, 844091, 844094, 844092.